Colorado, 2022

Drought in Colorado, May 1 to 31, 2022

May 1 to 31, 2022 · NWS GLD · 2 events in 2 counties and zones

The drought status remained unchanged for Kit Carson and Cheyenne counties of D1 Abnormally Dry and D2 Severe Drought. Precipitation ranged from two to five inches across the two counties.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

The drought status remained unchanged for Kit Carson and Cheyenne counties of D1 Abnormally Dry and D2 Severe Drought. Precipitation ranged from two to five inches across the two counties. Normal precipitation ranges from two to three inches.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Apr 30, 9:53 PM MST, 2 hours 7 minutes earlier.

Area forecast discussion, Apr 30, 9:53 PM MST, 2 hours 7 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
1053 PM MDT Sat Apr 30 2022

.UPDATE...
Issued at 302 PM MDT Sat Apr 30 2022

High Wind Warning has been allowed to expire on time. Wind gusts
will remain in the 40 to 50 mph range for another few hours
becoming light and variable around or shortly after sunset.

&&

.SHORT TERM...(This evening through Tuesday)
Issued at 215 PM MDT Sat Apr 30 2022

Tonight...a 1017mb surface high moves over the area allowing for
light winds under some scattered high clouds after midnight. Low
temperatures are forecast to be in the lower 30s to around 40.

Sunday-Sunday night...a closed 557dam upper level low pressure
center is forecast to reach central Utah by the end of the day,
moving east toward the Palmer Divide by 12z Monday. At the surface,
the pressure gradient between the surface high to our east/northeast
and developing low pressure over south central Colorado will produce
some breezy to windy southeasterly winds during the late morning
through afternoon hours, mainly west of a line from Benkelman to
Oakley. Surface based instability begins to increase mostly across
far eastern Colorado in the afternoon. A weather disturbance is
forecast to move into the area (mostly parts of far eastern
Colorado) in the mid to late afternoon supporting a chance for
showers and thunderstorms. This area is under a Marginal Risk for
severe thunderstorms from the Storm Prediction Center. High
temperatures are expected to be in the upper 60s to lower 70s.

During the overnight hours most of the elevated instability is on
the back edge/behind the northeast moving weather disturbance that
moves across the entire forecast area. Its possible for a few storms
to be severe otherwise we should see some much needed beneficial
rainfall with precipitable water values generally 0.75-1.10 inches.
Likely to categorical pops look great with rainfall amounts during
the night generally a quarter to half inch. Low temperatures range
from the middle 30s in Yuma county to the middle 40s from Hill City
to Leoti south.

Monday-Monday night...the upper level low pressure center is
forecast to move on top of the forecast area by noon then toward
Grand Island, NE by the end of the day. Overnight, its expected to
move northeast into Iowa. The surface low moves toward southeast
CO/southwest KS by noon then into central KS by the end of the day.
A tight pressure gradient exists and will produce wind gusts up to
40 mph. Abundant cloud cover is expected in the morning due to the
easterly wind with some breaks in the clouds during the afternoon,
mainly south of the interstate. As a result, the coolest daytime
highs will be along and north of the interstate with lower 40s to
lower 50s expected while to the south lower 50s to upper 60s are
expected. Low temperatures fall into the middle 20s to around 30 in
far eastern Colorado with upper 20s to middle 30s along/east of the
CO/KS border.

Regarding precipitation chances, the highest chances during the day
will be generally along and north of the interstate where better
moisture in the 850-500mb exists along with higher precipitable
water values up to .8 inches. Not much in the way of instability
both surface or aloft so severe threat should be rather low.
Precipitation chances decrease rapidly in the evening with dry
conditions after midnight.

Tuesday...our attention turns to another closed upper level low
which is expected to be centered over the Utah/Idaho border through
the day. Dry conditions are expected although we cant rule out
some drizzle and fog which could deposit a hundredth or so of
moisture in the morning due to a saturated boundary layer. High
temperatures remain a bit cool compared to normal with middle 50s
to middle 60s expected. Southeast winds become breezy along and
west of the CO/KS border in the afternoon ahead of the approaching
upper low.

.LONG TERM...(Tuesday night through Saturday)
Issued at 130 PM MDT Sat Apr 30 2022

Another upper low will be approaching the central Rockies Tuesday
night with rain chances continuing through the day on Wednesday
and possibly Thursday. Still timing differences between the models,
with the GFS faster (rain chances beginning Tuesday night and
ending Wednesday night) compared to the ECMWF (rain chances
beginning Wednesday and ending Thursday night). QPF is all over
the place, but there is some potential for an inch or more to
occur over a day or two in eastern areas (ECMWF). However, given
all of the discrepancies, details of the next rain event are
rather sketchy at this point, other than to say there will be a
chance for rain Tuesday night through Thursday. Temperatures will
be below normal during that time as well. Given limited instability,
severe chances should be low.

By Friday and Saturday, should start to see shortwave ridging
build over the area with dry and warmer conditions. High
temperatures should be back into the lower 70s by Saturday.

&&

.AVIATION...(For the 06Z TAFS through 06Z Sunday night)
Issued at 1034 PM MDT Sat Apr 30 2022

VFR conditions will prevail at MCK and GLD through the 06Z TAF
period with mostly clear skies through the remainder of the night
and much of the day on Sunday. Scattered thunderstorms will
develop over eastern Colorado and lift northeastward across the
central High Plains region after 00Z Sunday evening. Storms are
expected to move across the GLD site after 04Z and the MCK site
between 05-06Z Sunday evening.

Being in closer proximity to the increasing pressure gradient
between the surface high over the plains and the deepening low
over the 4-corners region that moves into southeast Colorado after
00Z Sunday evening, GLD will have southeast winds that will gust
to around 25kts after 16Z and remain gusty out of the southeast
through the end of the 06Z TAF period. MCK will see winds turn to
the southeast after 12Z, but will not see the gustiness until
about 05Z as winds turn more easterly as the low moves out onto
the plains.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

UPDATE...99
SHORT TERM...99
LONG TERM...024
AVIATION...LOCKHART
Hazardous weather outlook, Apr 30, 7:15 PM MST, 4 hours 45 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
815 PM MDT Sat Apr 30 2022

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-011645-
Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas-
Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita-Dundy-Hitchcock-
Red Willow-
815 PM MDT Sat Apr 30 2022 /915 PM CDT Sat Apr 30 2022/

This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.

.DAY ONE...TONIGHT...

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH SATURDAY...

Scattered thunderstorms will develop over portions of eastern
Colorado Sunday afternoon. An isolated severe storm is possible,
mainly in eastern Colorado and adjacent Kansas border counties
between 4 PM MDT and 10 PM MDT.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected tonight.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 drought. Local standard time, as filed.

Drought, Cheyenne County

When
May 1, 12:00 AM MST to May 31, 11:59 PM MST
Where
Cheyenne County forecast zone
Reported by
Drought Monitor
Coordinates
38.828, -102.603 (the zone’s center; the record gives no point)

Precipitation for the month ranged from two to four inches. This was up to two inches above normal. Normal precipitation amounts range from two to three inches.

Drought, Kit Carson County

When
May 1, 12:00 AM MST to May 31, 11:59 PM MST
Where
Kit Carson County forecast zone
Reported by
Drought Monitor
Coordinates
39.305, -102.603 (the zone’s center; the record gives no point)

Precipitation for the month ranged from three to five inches. This was up to three inches above normal. Normal precipitation amounts range from two to three inches.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2022Every state in 2022This day in weather historyWarnings in Colorado, May 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1028477, 1028478.